Background: Vitamin B12 (cobalamin) deficiency can result in irreversible structural brain changes if not treated appropriately. Long-term use of acid-lowering agents (ALA) has been linked to vitamin B12 deficiency, but results are inconsistent.
Aim: To evaluate the association between prolonged ALA use and vitamin B12 deficiency by performing a meta-analysis.
Methods: A systematic search was conducted using MEDLINE, PubMed, EMBASE, Current Contents, Cochrane Library, Google Scholar, Science Direct and Web of Science. Original data were abstracted from each study and used to calculate a pooled odds ratio and 95% confidence interval (95% CI).
Results: Of the articles reviewed, four case-control studies (4254 cases and 19,228 controls) and one observational study met full criteria for analysis. The long-term ALA use was significantly associated with development of vitamin B12 deficiency (hazard ratio 1.83, 95% CI: 1.36-2.46, P-value 0.00).
Conclusion: Chronic use of ALA is a risk factor for developing vitamin B12 deficiency. Judicious prescribing of ALA and regular monitoring of vitamin B12 in patients who are inevitably on long-term ALA therapy are recommended.
Keywords: acid lower/suppress; cobalamin deficiency; histamine receptor antagonist; proton pump inhibitor; vitamin B12 deficiency.
© 2015 Royal Australasian College of Physicians.